Oklahoma, 2010Flash Flooding in Oklahoma, July 8, 2010
July 8, 2010 · NWS OUN · 3 events in 3 counties and zones
Moist, tropical air remained in place over Oklahoma, with scattered showers and thunderstorms remaining a daily afternoon occurrence. A weak boundary stalled close to I-44 by early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist, tropical air remained in place over Oklahoma, with scattered showers and thunderstorms remaining a daily afternoon occurrence. A weak boundary stalled close to I-44 by early afternoon. The highest concentration of precipitation occurred near and southeast of this boundary, with intense rainfall rates of over two inches per hour reported at many locations. One location that received some of the heavier rainfall was south Oklahoma City. For the 2nd time in three days, a band of heavy rainfall set up over the southern portion of Oklahoma, causing a localized area of flash flooding. The rain lasted for 2 to 3 hours, and as much as 7 inches of rain was reported. Most of the roadways were quickly flooded. Creeks in the area flooded, flooding several homes with a few feet of water. The rainfall intensity and coverage decreased with the loss of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:38 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 1:38 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT THU JUL 8 2010
.DISCUSSION...
MAIN CONCERN IN THIS FORECAST IS OBVIOUSLY THE RAIN. NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE THIS AFTERNOON ACROSS
THE SOUTHEAST HALF OF OUR FORECAST AREA... WITH MORE ISOLATED
SHOWERS TO THE NORTHWEST. THE RAIN IS RE-FOCUSING ALONG A
STATIONARY WIND SHIFT LINE THAT IS NEARLY PARALLEL TO... AND ABOUT
ONE COUNTY SOUTHEAST OF... I-44. AS THE AFTERNOON AND EVENING
PROGRESS... THIS SHOULD REMAIN THE PRIMARY FOCUS LINE... BUT
OUTFLOW BOUNDARIES WILL ALSO FOCUS STORM DEVELOPMENT.
AS FOR THE FLASH FLOOD WATCH... WE WILL TRIM SOME OF THE NORTHERN
COUNTIES FROM THE WATCH THIS AFTERNOON. THE COMBINATION OF
ANTECEDENT RAINFALL AND EXPECTED RAINFALL OVER THE NEXT DAY OR SO
WAS THE PRIMARY CONSIDERATION FOR THE WATCH. FOR THE MOST PART...
THE HEAVIEST RAINFALL WILL LIKELY FALL OVER THE AREAS THAT CAN
MOST AFFORD THE RAIN. HOWEVER... GIVEN THE TROPICAL NATURE OF THE
RAIN... AND THE TORRENTIAL RAINFALL RATES... FLASH FLOODING WILL
REMAIN A POTENTIAL PROBLEM FOR THOSE COUNTIES STILL IN THE WATCH.
AT THIS TIME... IT APPEARS THAT THE COUNTIES MOST LIKELY TO
EXPERIENCE SIGNIFICANT FLOODING WILL BE OUR TEXAS COUNTIES... AND
THOSE FROM LOVE NORTHEAST TO COAL AND ATOKA. THE COUNTIES CLOSER
TO THE NORTHERN EDGE OF THE WATCH ARE LEAST LIKELY TO HAVE SERIOUS
FLOODING.
AS THE SURFACE CONVERGENCE WEAKENS FURTHER TOMORROW... AND AS THE
OVERALL WEATHER PATTERN BECOMES SOMEWHAT LESS FAVORABLE FOR
RAIN... THE RAIN CHANCES WILL BEGIN TO DIMINISH. HOWEVER... THEY
REALLY NEVER GO AWAY COMPLETELY THOUGH THE REMAINDER OF THE FORECAST
PERIOD.
OTHERWISE... MODIFICATIONS TO THE PREVIOUS FORECAST WERE MINIMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 71 85 69 89 / 80 60 20 10
HOBART OK 68 85 68 89 / 70 60 20 20
WICHITA FALLS TX 73 86 72 91 / 90 70 30 30
GAGE OK 63 85 61 91 / 50 30 10 10
PONCA CITY OK 68 86 67 88 / 70 40 10 10
DURANT OK 74 85 72 90 / 80 80 40 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ013-014-016-
018>048-050>052.
TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ083>090.
&&
30/23Hazardous weather outlook, Jul 8, 10:45 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT THU JUL 8 2010
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A DEEP LAYER OF MOIST AIR LOCATED OVER MUCH OF THE SOUTHERN
PLAINS... COMBINED WITH A WEAK COLD FRONT MOVING THROUGH THE
REGION... WILL RESULT IN A CONTINUATION OF SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A RELATIVELY WEAK WIND SHEAR PATTERN WILL LIMIT THE
CHANCE FOR SEVERE STORMS. A FEW THUNDERSTORMS MAY PRODUCE BRIEF
STRONG WINDS TO 50 MPH THIS AFTERNOON AND EARLY EVENING. THE PRIMARY
THREAT FROM THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE HEAVY
RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
THE PERSISTENT...DEEP MOISTURE IN THE ATMOSPHERE... AND THE SLOW
MOVEMENT OF THE SHOWERS AND THUNDERSTORMS... WILL AGAIN SUPPORT
LOCALLY HEAVY RAINFALL. A WEAK COLD FRONT OVER NORTHWEST OKLAHOMA
WILL MOVE SLOWLY SOUTH THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE MAINLY NEAR AND SOUTH OF THE FRONT. BY
THIS EVENING... THE MAIN THREAT AREA FOR HEAVY RAIN WILL LIKELY BE
ACROSS THE SOUTHERN HALF OF OKLAHOMA INTO WESTERN NORTH TEXAS AS THE
COLD FRONT CONTINUES TO SLIP SOUTH. SEE THE FLASH FLOOD WATCH
PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
ONGOING SHOWER AND THUNDERSTORM ACTIVITY FRIDAY MORNING WILL
MAINTAIN THE POTENTIAL FOR HEAVY RAIN AND FLOODING MAINLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH RAIN CHANCES
WILL DECREASE BY FRIDAY NIGHT... THERE WILL BE AT LEAST A SLIGHT
CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA THROUGH
WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.
CJS/30In the hours before
Local storm report, Jul 8, 12:47 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM FLASH FLOOD 6 SW SEYMOUR 33.54N 99.34W
07/08/2010 BAYLOR TX DEPT OF HIGHWAYS
WATER OVER THE ROADWAY AT THE LOW WATER CROSSINGS FROM
INTERSECTION OF FM2070 AND US HWY 277 TO THE BAYLOR/KNOX
COUNTY BORDER. REPORTED BY THE TX DOT.
&&
TY/JPFlash Flood, McClain
- When
- July 8, 5:15 PM CST to 7:15 PM CST
- Where
- McClain County, 2.27 mi W of Newcastle to 2.65 mi SSE of Newcastle
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.249, -97.640
Flooding was reported along North Rockwell Avenue between NW 24th and 22nd Streets. Additional flooding was reported along the 800 block of East Fox Lane and near the Bradford housing addition. Several roads had at least two to three feet of water over top of them.
Flash Flood, Oklahoma
- When
- July 8, 5:30 PM CST to 7:30 PM CST
- Where
- Oklahoma County, 2.58 mi W of Valley Brook to 2.71 mi ENE of (Okc)will Rogers Apt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.394, -97.525
A small-scale, but intense band of heavy rainfall occurred over parts of southern Oklahoma City. Rainfall rates exceeding three inches per hour occurred for two to three hours, causing several streets to be flooded. Major roadways, including I-240 and I-44 had to be closed for a short period due to the high water. Lightning Creek flooded again for the 2nd time, flooding homes with up to three feet of water in some cases. Monetary damage estimates were not available.
Flash Flood, Kiowa
- When
- July 8, 8:00 PM CST to 10:00 PM CST
- Where
- Kiowa County, 0.87 mi SW of Mountain View to 0.72 mi SE of Mountain View
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.090, -98.759
Several roadways in and around Mountain View had to be closed due to high water. No damage was reported with the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, July 8 to 31, 2010$38 million · 1 event
- Flood in Texas, July 8 to 11, 2010$5.3 million · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 2010$408,000 · 50 kt wind · 7 events
- Flooding in Iowa, July 8 to 9, 2010$300,000 · 2 events
- Flood in Iowa, July 8, 2010$250,000 · 1 event
- Flash Flood in Alabama, July 8, 2010$100,000 · 1 event
- Flash Flooding in Oklahoma, July 8 to 9, 2010$35,000 · 10 events
- Damaging Winds and Lightning Strike in North Carolina, July 8, 2010$35,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Indiana, July 8, 2010$27,000 · 50 kt wind · 3 events
- Damaging Winds in South Carolina, July 8, 2010$19,000 · 52 kt wind · 4 events
- Damaging Wind in Maryland, July 8, 2010$20,000 · 50 kt wind · 1 event
- Flash Flood in Texas, July 8, 2010$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254365, 254366, 254368.